Therapeutic ChallengesTopical Benzocaine and MethemoglobinemiaHieger, Michelle A. DO1,2,3,*; Afeld, Jamiee L. MD3; Cumpston, Kirk L. DO1,2,3; Wills, Brandon K. DO1,2,3 Author Information 1Division of Clinical Toxicology, Department of Emergency Medicine, VCU Medical Center, Richmond, VA; 2Virginia Poison Center, Richmond, VA; and 3Department of Emergency Medicine, VCU Medical Center, Richmond, VA. *Address for correspondence: Division of Clinical Toxicology, Department of Emergency Medicine, VCU Medical Center, 1250 E. Marshall St, 2nd floor, Richmond, VA 23298. E-mail: [email protected] Presented at the North American Congress of Clinical Toxicology annual meeting held in San Francisco, CA, October 8–12, 2015. The authors have no conflicts of interest to declare. American Journal of Therapeutics: September/October 2017 - Volume 24 - Issue 5 - p e596-e598 doi: 10.1097/MJT.0000000000000521 Buy Metrics Abstract Methemoglobinemia can cause life-threatening hypoxia associated with cyanosis and dyspnea not responsive to oxygen. We present a case of recurrent methemoglobinemia because of occult use of topical benzocaine to the vulva. A 47-year-old female with medical history of vulvar cancer and HIV undergoing chemoradiation was sent by the oncology clinic to the emergency department for worsening dyspnea, fatigue, hypoxia to 78% on room air, and gradual onset of cyanosis over the past week. A methemoglobin (MetHb) level was 49%. She received methylene blue, and repeat MetHb levels initially decreased but later increased to 56% despite continued treatment. Additional interviews with the patient revealed she was applying vagicaine (20% benzocaine), an over the counter preparation to the vulvar area for analgesia, and she continued application while hospitalized. She received a total of 6 mg/kg methylene blue and underwent vaginal lavage with 60 mL of sterile saline and cleansed with soapy water. Cyanosis, hypoxia, and dyspnea resolved, and the MetHb level decreased to 5.4% on the day of discharge. Benzocaine is a frequent cause of iatrogenic methemoglobinemia. In this case, additional medication inquiries were helpful in making the diagnosis. Many patients do not consider over-the-counter medications to be potentially harmful. Methemoglobinemia from occult topical benzocaine administration to the vulva is an uncommon exposure route. Occult medication use can be a source of methemoglobinemia. Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.